Alert archive / California / Winter Storm Warnings in 2010
Winter Storm Warning 1, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Jan 16, 2010, 1:26 PM PST for Siskiyou County, California. It took effect at Jan 17, 2010, 10:00 AM PST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2010, 1:26 PM PST (21:26 UTC)
- In effect from
- Jan 17, 2010, 10:00 AM PST
- Expired
- Jan 18, 2010, 10:00 PM PST
- In force
- 36 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 507 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 1:02 PM PST, 24 minutes earlier.
Area forecast discussion, Jan 16, 1:02 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
102 PM PST SAT JAN 16 2010
.DISCUSSION...16/12Z NAM/GFS IN.
AN ACTIVE WEATHER PATTERN IS NOW DEVELOPING OVER THE EASTERN
PACIFIC AND IT WILL IMPACT THE WEST COAST THROUGH MOST OF NEXT
WEEK. A STRONG JET IS NOW RUNNING ALONG 35N BETWEEN 140E AND
160W...AND IT WILL MIGRATE EAST TO RUN FROM 150E TO THE CALIFORNIA
COAST MONDAY AFTERNOON. SHORT WAVES RUNNING ALONG THE NORTHERN
BOUNDARY OF THE JET WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY
AND MONDAY AFTERNOONS. AS THE JET APPROACHES...THE TRAJECTORY OF
THESE INCOMING SHORT WAVES WILL SHIFT SOUTHWARD AND THE MAIN
IMPACT WILL BE OVER CALIFORNIA FROM TUESDAY ON INTO FRIDAY.
A WEAK FRONT IS NOW MOVING ONSHORE AND IT WILL HAVE A MINIMAL
IMPACT WITH MOST OF THE ASSOCIATED PRECIPITATION FALLING ALONG THE
COAST. THE FIRST STRONG SYSTEM WILL MOVE IN SUNDAY. A RAPIDLY
DEEPENING LOW WILL MOVE FROM NEAR 40N 135W NORTHEAST TO VANCOUVER
ISLAND SUNDAY NIGHT. THIS SYSTEM WILL BRING STRONG WINDS TO THE
COAST SUNDAY...BUT IT LOOKS LIKE THEY WILL REMAIN BELOW WARNING
CRITERIA AWAY FROM THE CAPES. WINDS MEETING WIND ADVISORY CRITERIA
LOOKS LIKELY IN THE SHASTA AND ROGUE VALLEYS...SO WILL ISSUE AN
ADVISORY FOR THOSE AREAS.
THE SECOND SYSTEM WILL MOVE IN MONDAY. IT WILL BE WEAKER AND WILL
MOVE NORTH ALONG 130W...SO IT WILL NOT HAVE AS MUCH OF AN IMPACT
ON THE CWA. THE THIRD SYSTEM ON TUESDAY WILL BE WEAKER STILL AND
WILL MOVE INTO NORTHERN CALIFORNIA.
ANOTHER MAJOR CONCERN WITH ALL OF THESE SYSTEMS IS SNOW...MAINLY
OVER NORTHERN CALIFORNIA. THE SYSTEMS WILL BE QUITE WET IN THOSE
AREAS WITH SNOW LEVELS RUNNING 4000-5000 FEET THROUGH TUESDAY.
THEREFORE...WILL UPGRADE THE WINTER STORM WATCH TO A WARNING LATER
THIS AFTERNOON AND WILL ADJUST THE EFFECTIVE TIMES AS WELL.
THE FOURTH SYSTEM...WHICH WILL COME IN LATE TUESDAY NIGHT AND
WEDNESDAY MORNING...IS THE ODD ONE AS IT LOOKS TO BE THE DEEPEST
LOW OF THE ENTIRE SET. GIVEN THAT THE JET DYNAMICS ARE WELL TO THE
SOUTH...WOULDN'T EXPECT THE LOW TO DEEPEN FROM 968 TO 965 MB AS IT
MOVES FROM FROM 40N 130W WEDNESDAY MORNING TO 42N 128W WEDNESDAY
AFTERNOON. HOWEVER...THAT IS WHAT THE GFS DOES. IT DOES WEAKEN IT
FROM THAT POINT ONWARD...LEAVING A 975 MB LOW WEST OF NEWPORT BY
THURSDAY AFTERNOON. THE 16/12Z ENSEMBLES INDICATE TWO CLUSTERS OF
LOW POSITIONS...ONE NEAR SHORE AND THE OTHER FARTHER OFFSHORE. THE
OPERATIONAL GFS SOLUTION IS THE CLOSEST TO THE COAST IN THE
NEAREST CLUSTER...SO IT CAN BE CONSIDERED AN OUTLIER. THE OTHER
MEMBERS DO HAVE DEEPENING LOWS...BUT MOST ONLY DEEPEN IT 1-2 MB.
LIKE THE MORE MODERATE SOLUTIONS OVERALL.
THE TRANSITION OUT OF THIS PATTERN WILL OCCUR FRIDAY AS A LARGE
LONGWAVE TROUGH MOVES ONSHORE. A WEAK RIDGE WILL MOVE ONSHORE
FRIDAY NIGHT INTO SATURDAY.
&&
.AVIATION...MVFR CIGS/VSBYS ALONG THE COAST WITH VFR CONDITIONS
INLAND. AREAS OF MVFR CIGS WILL DEVELOP FROM THE CASCADES WEST AS
THE FRONT MOVE THROUGH TODAY...THEN MOSTLY VFR CONDITIONS WILL
PREVAIL TONIGHT WITH THICK MID AND HIGH DECKS AND INCREASED WINDS
AHEAD OF THE NEXT SYSTEM ON SUNDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR CAZ080-CAZ082-CAZ083.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING FROM 4 AM SUNDAY TO 4
PM PST MONDAY FOR PZZ350-PZZ356.
GALE WARNING FROM 4 AM SUNDAY TO 4 AM PST MONDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST SUNDAY
FOR PZZ350-PZZ356-PZZ370-PZZ376.
GALE WARNING FROM 4 AM SUNDAY TO 10 AM PST MONDAY FOR PZZ350.
HAZARDOUS SEAS WARNING FROM 2 AM SUNDAY TO 4 PM PST MONDAY
FOR PZZ370-PZZ376.
GALE WARNING FROM 2 AM SUNDAY TO 4 AM PST MONDAY FOR PZZ376.
GALE WARNING FROM 2 AM SUNDAY TO 10 AM PST MONDAY FOR PZZ370.
15/10/05Hazardous weather outlook, Jan 16, 5:57 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 557 AM PST SAT JAN 16 2010 CAZ083-170100- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 557 AM PST SAT JAN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080-082-170100- WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY- 557 AM PST SAT JAN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO SIGNIFICANT WEATHER WILL OCCUR DURING THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT ABOVE 4000 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 16, 8:23 AM PST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
823 AM PST SAT JAN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN 4 WSW REEDSPORT 43.68N 124.18W
01/16/2010 M1.28 INCH DOUGLAS OR TRAINED SPOTTER
12HR TOTAL FROM NOON FRIDAY TO MIDNIGHT SATURDAY.
&&
STOCKTONLocal storm report, Jan 16, 8:34 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
834 AM PST SAT JAN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.32W
01/16/2010 M1.80 INCH CURRY OR TRAINED SPOTTER
1800 PST FRIDAY THROUGH 0800 SATURDAY.
&&
STOCKTONThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:55 AM PST | Gale Warning | MFR | 49 hr | |
| Jan 16, 2:55 AM PST | Hazardous Seas Warning | MFR | 6 days | |
| Jan 16, 2:55 AM PST | Small Craft Advisory for Hazardous Seas | MFR | 28 hr | |
| Jan 16, 1:26 PM PST | Wind Advisory | MFR | Jackson, Klamath, Lake | 38 hr |
Nearby
Winter Storm Warnings in California, 2010Every winter storm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.